Nevada, 2011

High Wind in Nevada, December 31, 2011

December 31, 2011 · NWS LKN · 1 event in 1 county or zone

Strong downslope winds occurred along the eastern slopes with gusts to 71 mph observed.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Strong downslope winds occurred along the eastern slopes with gusts to 71 mph observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 31, 2:41 AM PST, 34 minutes earlier.

Area forecast discussion, Dec 31, 2:41 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
241 AM PST SAT DEC 31 2011

.SYNOPSIS...HIGH PRESSURE WILL BUILD BACK INTO THE REGION TODAY
FOR DRY WEATHER THROUGH THE MIDDLE OF NEXT WEEK. A STORM SYSTEM
MAY BRING SOME PRECIPITATION LATE NEXT WEEK. TEMPERATURES WILL BE
MUCH COOLER TODAY AFTER THE PASSAGE OF THE COLD FRONT YESTERDAY.
HOWEVER HIGH TEMPERATURES WILL BEGIN TO REBOUND STARING ON NEW
YEARS DAY AND WILL BE MUCH ABOVE NORMAL AGAIN BY MONDAY.
&&

.SHORT TERM...TODAY THROUGH MONDAY. WINDS HAVE SUBSIDED
SUBSTANTIALLY ACROSS ELKO COUNTY EARLY THIS MORNING. STILL SOME
GUSTS UP TO 35 MPH ACROSS THE EASTERN PART OF THE COUNTY BUT SPEEDS
WILL CONTINUE TO DECREASE THE REST OF THE NIGHT. THEREFORE
CANCELLED THE HIGH WIND WARNING A COUPLE OF HOURS EARLY. UPPER
RIDGE WILL BEGIN TO BUILD OVER THE REGION TODAY REACHING ITS PEAK
AMPLITUDE ON SUNDAY. THE RIDGE WILL FLATTEN ON MONDAY AS SHORT
WAVE RIDES OVER THE TOP OF IT ACROSS THE PACIFIC NORTHWEST. THIS
WILL BRING AN INCREASE IN HIGH CLOUDS TO THE NORTH. TEMP-WISE IT
WILL BE MUCH COOLER TODAY IN THE WAKE OF THE COLD FRONTAL PASSAGE
YESTERDAY WITH READINGS MOSTLY IN THE 40S. TEMPS WILL BEGIN TO
REBOUND ON SUNDAY AND BY MONDAY WILL SEE HIGH TEMPS ONCE AGAIN IN
THE 50S.

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. HIGH PRESSURE OVER
THE REGION THROUGH WEDNESDAY RESULTING IN DRY CONDITIONS ALONG WITH
HIGH TEMPERATURES IN THE LOWER 50S TUESDAY...RISING INTO THE MID 50S
WEDNESDAY IN MOST VALLEY LOCATIONS. FLOW ALOFT BECOMES SOUTHWESTERLY
WEDNESDAY NIGHT INTO THURSDAY AS A TROUGH APPROACHES THE WEST
COAST...WITH TEMPERATURES REMAINING WELL ABOVE NORMAL THURSDAY...UP
INTO THE MID 50S. MODELS ARE IN PRETTY GOOD AGREEMENT THURSDAY NIGHT
WITH THE TROUGH CENTERED OVER THE CWA...GENERATING LIGHT SNOW
SHOWERS OVER THE HIGHER TERRAIN OF NORTHERN ELKO COUNTY. MUCH COOLER
AIR OVER THE CWA NEXT FRIDAY WITH HIGHS DROPPING BACK DOWN INTO THE
UPPER 30S ACROSS NORTHERN ZONES...AND INTO THE LOW 40S ACROSS
CENTRAL NEVADA ZONES.
&&

.AVIATION...VFR CONDITIONS AT ALL TERMINALS FOR THE NEXT 24 PLUS
HOURS AS HIGH PRESSURE BUILDS INTO THE REGION...BRINGING WARM AND
DRY WEATHER ALONG WITH RELATIVELY LIGHT WINDS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

91/96/96
Hazardous weather outlook, Dec 30, 9:58 PM PST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
958 PM PST FRI DEC 30 2011

NVZ031>034-311200-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
958 PM PST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.

.DAY ONE...TONIGHT.

A STRONG FRONT IS MOVING THROUGH NORTHEASTERN NEVADA AT THIS TIME.
WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH ARE BEING RECORDED
AHEAD OF THE FRONT. AS THE FRONT MOVES THROUGH THE EASTERN HALF OF
ELKO COUNTY DURING THE REMAINDER OF THIS EVENING AND INTO THE
OVERNIGHT HOURS...EXPECT GUSTS ALONG THE FRONT TO INCREASE UP INTO
THE 50 TO 60 MPH RANGE IN MANY AREAS...POSSIBLY REACHING NEAR 70
MPH IN HIGHER ELEVATION LOCATIONS AND ALONG THE EASTERN SLOPES OF
MOUNTAIN RANGES. LATER TONIGHT AS THE FRONT REACHES THE WENDOVER
AREA...WINDS ARE EXPECTED TO CHANNEL THROUGH THE CITY...POSSIBLY
REACHING UP TO 60 OR 65 MPH RANGE FOR A HALF OUR OR SO UNTIL THE
FRONT PUSHES EAST INTO UTAH. WINDS WILL SUBSIDE FROM WEST TO EAST
ACROSS ELKO COUNTY INTO SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

ROOD

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sw & Sc Elko

When
December 31, 3:15 AM PST to 4:15 AM PST
Where
Sw & Sc Elko forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

A gust to 71 mph was recorded at the Warm Springs NDOT mesonet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353009.